Skip to content

Problems with your contraception?

Sometimes people might have problems with their contraception. Find out how we can help you.

There are lots of different methods of contraception and there is something to suit everyone.  However, sometimes women have problems, often when they start a new method.  Usually these problems will settle down over time, but occasionally, things go wrong after many years of being fine.

It is important to know the difference between normal and expected side effects, and symptoms that might mean there is something wrong.  When you were given the contraceptive method for the first time, you may have been given information about these issues.  There is information below for each method, with advice about what you need to do.

If you have had sex but you think your contraception isn’t working you might need emergency contraception (EC). Examples of when contraception may not be working  properly include:

  •  it is not yet effective (some methods take seven days to become effective),
  • you have missed a pill,
  • you have taken another medication which interacts with the contraception to stop it working (you should always inform your doctor if you are using contraception to make sure they don’t give you anything which will interfere),
  • you have vomited within two hours of taking your pill.

You can contact Unity sexual health, talk to a pharmacist, or go to your GP or walk in centre for advice about EC.

I’m having problems with my Intrauterine Contraception (IUC)

Intra-uterine Contraception includes the following methods:

  1. Intra-uterine device (IUD); also known as a copper coil
  2. Intra-uterine system (IUS); also known as a hormone-releasing coil, or Mirena

After an IUC fit, it is usual to experience cramps for a few days and sometimes for a few weeks. It is also normal to get some irregular bleeding after a fit, especially with the IUS. As long as the bleeding is lessening then we would say this is normal.

If any of the following happen you should come and talk to us:

  • Worsening pain, especially with smelly discharge or signs of a fever
  • Pain during sex
  • Sudden pain or sudden unexpected bleeding
  • A missed period on the copper IUD
  • If you can’t feel the threads
  • If you think the IUC is falling out

We ask you to get your IUC checked 3 – 6 weeks after it was fitted.  If you have any worries about it, you can always come for a routine check at any time.

I’m having problems following my injectable contraception

Most women get changes to their cycle following an injection. Often, periods will get lighter, or eventually stop.  It is also normal to get some irregular bleeding to begin with.  Hormonal methods of contraception can also give temporary side effects, like mild headaches, breast tenderness or skin problems.  These will usually settle with time.  Once you have been given the injection the hormone stays in your body for several weeks and there is no way that it can be removed. Always come and see us if you have any side effects that you are not coping with.  If your bleeding is not settling down you can come two weeks early for your second injection.

I’m having problems with the Combined Pill, Ring or Patch

Hormonal methods of contraception can give temporary side effects like mild headaches, breast tenderness or skin problems.   Also your bleeding pattern may be upset for a while when you first start these methods.  These will usually settle with time.

Because there is a small chance of some serious risks with the combined pill you need to come and see us urgently if:

  • You start getting migraines, or if the pill makes your migraines worse
  • A close family member has a thrombosis, stroke or heart attack
  • You miss a pill and can’t work out what you need to do about it

I’m having problems with the progesterone only pill (POP)

Starting the POP can give temporary side effects such as mild headaches, breast tenderness or skin problems. These will usually settle with time.  It can also make your bleeding irregular until it settles into a pattern.  It is important that you carry on taking the pill as things should get better with time.

Come and talk to us if your side effects are not getting better after a couple of months or if they are so bad you are thinking about stopping the pill.

I’ve missed a pill and I don’t know what to do?

We can help you if you have missed a pill and don’t know what to do about it.

I’m having problems following an implant

The implant can give temporary side effects such as mild headaches, breast tenderness or skin problems.  These will usually settle with time.  It can also cause some irregular bleeding at first.

We always ask you to keep the implant for at least 3 months to give it time to settle down even if you are having problems.  You can always come and talk to us if you feel you cannot cope with any side effects.

We will have asked you to keep the plaster on for a few days after the fitting.  If this comes off or gets wet, replace it with another sterile plaster.  If it looks like the implant is infected, go and see your GP as you may need antibiotics.

I’m having problems with condoms

If a condom comes off or breaks during sex you will need emergency contraception. You can see us at Unity sexual health, talk to a pharmacist or go to your GP or walk in centre for advice.

Further information on Emergency Contraception

If this is happening often, you could try a different brand or shape.

Using condoms with anything oil-based can cause problems with condoms, making them split or leak.

Locate a confidential service

Find your local Pharmacy or Clinic and book a confidential appointment.


Order a testing kit

Worried about STIs or other sexual health problems? You can request a confidential free home testing kit.

Find out More

Please provide feedback on our website